Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 145, NWS Denver/Boulder, CO

August 31, 2001Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 31, 2001, 3:23 PM MDT for Washington County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 31, 2001, 3:23 PM MDT (21:23 UTC)
Expired
Aug 31, 2001, 4:15 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, CO

The radar

The Denver radar (KFTG), 86 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WUUS55 KBOU 312124
SVRDEN
COC121-312215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
323 PM MDT FRI AUG 31 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 415 PM MDT

* AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF WOODLIN SCHOOL...OR ABOUT
  30 MILES SOUTHWEST OF AKRON...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...WOODLIN
SCHOOL AND WOODROW.

THIS REPLACES THE PREVIOUS WARNING ISSUED AT 256 PM MDT.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3993 10372 3974 10369 3977 10332 4007 10330

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:04 PM MDT, 19 minutes earlier.

Area forecast discussion, Aug 31, 3:04 PM MDT, 19 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
304 PM MDT FRI AUG 31 2001

CURRENT RADAR PICTURES INDICATING SCATTERED SHOWERS AND STORMS OVER
THE PALMER RIDGE AND NORTHEAST CORNER...SOME OF THE STORMS HAVE BEEN
SEVERE WITH UP TO TWO INCHES OF RAINFALL PER HOUR.  ALPINE AREAS
SHOW SCATTERED COVERAGE RIGHT NOW...BUT PRETTY WEAK INTENSITY.  WITH
PLENTY OF BOUNDARIES PUSHING AROUND...WILL KEEP SCATTERED POPS
GOING THIS EVENING...THE CLEAR THINGS OUT PRETTY GOOD.  TEMPERATURES
GRIDS SHOW A BIT OF WARMING OVERNIGHT FROM THIS MORNINGS LOWS.

ON SATURDAY...GRIDS SHOW ANOTHER SHOT OF SYNOPTIC SCALE ASCENT FOR
THE AFTERNOON AND THE CURRENT WATER VAPOR PICTURES KIND OF AGREE
WITH ITS EXISTENCE.  HOWEVER...MUCH WEAKER THEN TODAYS SYSTEM.
THETA-E AND CAPE GRIDS SHOW BEST MOISTURE AND ENERGY OVER THE
EASTERN PLAINS.  THE REST OF THE FORECAST AREA DRIES OUT SOMEWHAT
FROM TODAY.  FOR SUNDAY...GRIDS SHOW IT DRIER YET AND VERY LITTLE IN
THE SYNOPTIC SCALE.  FOR TEMPERATURES...GRIDS SHOW A 2-3 C WARM-UP
ON SATURDAY FROM TODAY...THEN A 1-2 C WARM-UP FRO SUNDAY.

IN THE EXTENDED PERIOD...MODELS SHOW UPPER RIDGE ENTRENCHED OVER THE
FORECAST AREA MONDAY AND TUESDAY.  THEN WEDNESDAY THROUGH FRIDAY
...MODELS SHOW AND UPPER LOW MOVING INTO THE GREAT BASIN WITH
SOUTHWESTERLY FLOW OVER US.  GRIDS CONTINUE TO SHOW MONSOON OVER THE
FORECAST AREA...BETTER FROM WEDNESDAY ON.  WILL NEED SOME POPS
THROUGH THE PERIOD.            RJK

.DEN...NONE.

In the hours before

Special weather statement, Aug 31, 10:41 AM MDT, 4 hours 42 minutes before
COZ030>051-312000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT THU AUG 30 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  A WEAK UPPER LEVEL TROUGH AND LOW LEVEL MOISTURE ON THE
PLAINS WILL PRODUCE INCREASED THUNDERSTORM ACTIVITY TODAY.
SCATTERED STORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS
AFTERNOON...BUT CLOUD COVER WILL DELAY THUNDERSTORM DEVELOPMENT ON
THE PLAINS UNTIL LATE IN THE DAY.  STORMS SHOULD BE MOST NUMEROUS ON
THE PLAINS THIS EVENING...AND MAY CONTINUE INTO THE EARLY MORNING
HOURS NEAR THE EASTERN BORDER.

A WIND CONVERGENCE ZONE IS EXPECTED TO DEVELOP TO THE SOUTH AND
EAST OF DENVER THIS AFTERNOON.  THIS WILL BE A LIKELY PLACE FOR
THUNDERSTORM INITIATION.  THE STORMS SHOULD BE MOST NUMEROUS EAST OF
A LINE FROM NEW RAYMER THROUGH BENNETT TO CASTLE ROCK...WHERE THERE
IS THE BEST MOISTURE.  SOME OF THE STORMS WILL BE MARGINALLY
SEVERE...WITH HAIL UP TO AN INCH IN DIAMETER...WIND GUSTS TO 60
MPH...AND UP TO AN 1.5 INCHES OF RAIN IN AN HOUR.

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM.

OUTLOOK FOR SATURDAY:  WARMER WITH ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS.

GIMMESTAD
Special weather statement, Aug 31, 1:45 PM MDT, 1 hour 38 minutes before
COZ030>051-312200-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
145 PM MDT FRI AUG 31 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  THUNDERSTORMS WILL CONTINUE OVER THE MOUNTAINS THROUGH
THIS EVENING...AND WILL BECOME MORE NUMEROUS OVER THE PLAINS.
STORMS MAY CONTINUE INTO THE EARLY MORNING HOURS NEAR THE EASTERN
BORDER.

A WIND CONVERGENCE ZONE FROM DOUGLAS COUNTY TO NEAR AKRON AND
STERLING WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORM ACTIVITY.
THIS LINE IS EXPECTED TO DRIFT SLOWLY EAST DURING THE NIGHT.  SOME
OF THE STORMS ALONG AND EAST OF THIS LINE WILL BE MARGINALLY
SEVERE...WITH HAIL UP TO AN INCH IN DIAMETER...WIND GUSTS TO 60
MPH...AND UP TO 1.5 INCHES OF RAIN IN AN HOUR.  DUE TO THE SLOW
MOVEMENT OF THIS LINE...FLOODING MAY BE POSSIBLE IN AREAS WHERE
STORMS REPEATEDLY CROSS THE SAME AREA.

DUE TO THE LOW THREAT OF SEVERE WEATHER NEAR THE FRONT
RANGE...SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

OUTLOOK FOR SATURDAY:  WARMER WITH ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS.

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 12:53 PM MDTSevere Thunderstorm WarningBOUWashington52 min
Aug 31, 2:23 PM MDTSevere Thunderstorm WarningBOUWashington37 min
Aug 31, 2:56 PM MDTSevere Thunderstorm WarningBOUWashington34 min
Aug 31, 3:03 PM MDTFlash Flood WarningBOUWashington3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.